Chemocare.com

Care During Chemotherapy and Beyond

Nausea, Vomiting & Chemotherapy



Other terms:  upset stomach, retching, stomach ache, throwing up, queasy, heart burn, motion sickness, dry heave, puke, and sick to my stomach.

What are nausea and vomiting, and how is chemotherapy related?

According to Woodruff (1997), nausea is the unpleasant, subjective feeling of the need to vomit.  Whereas, vomiting is the forceful release of stomach contents through the mouth caused by strong contractions of the stomach muscles.  Unfortunately, certain chemotherapy drugs can cause nausea and vomiting.  Luckily, there are many drugs that your doctor can prescribe to prevent, lessen, or relieve the nausea and vomiting associated with chemotherapy.  These medications are called anti-nausea drugs or anti-emetics.  These are a group of medications that can be used to control nausea and vomiting and can be given in different ways.  For example, if you are unable to keep anything down, don't worry because the drugs can be given through an I.V. catheter, a patch, rectally, under the tongue, or even in a shot if you cannot swallow.  Also, there are several things that patients with these symptoms can do to help themselves feel better besides medications.
 
Things you can do to guard against chemotherapy nausea:
Ask questions:

  • Ask your health care professional to explain to you the chemotherapy drug(s) you will be taking, and the likely side effects of the drug(s).
  • Find out if the chemotherapy drug(s) are likely to cause nausea and vomiting.
  • If so find out when that is likely to occur and how long it typically lasts.  For example, will it start during chemotherapy or not until several hours later.
  • Ask what your doctor will be prescribing to prevent and control nausea and vomiting.  Learn how, when, and how often to take these medications.

Fluids:

  • Drink fluids throughout the day like water and juices.  Many persons on chemotherapy need to drink at least two quarts of fluids per day.  Ask your doctor or nurse if this applies to you.  Also, if you are vomiting it is important to replace the fluids lost to avoid getting dehydrated.
  • Avoid drinking liquids at meals. 

Eating hints:

  • Eat small amounts of food throughout the day.  
  • Eat before you get too hungry.
  • Eat dry foods such as dry cereal, toast , or crackers without liquids especially first thing in the morning.
  • Avoid heavy, high fat and greasy meals right before chemotherapy.
  • Do not eat your favorite foods during this time.  They will no longer be favorite foods if you begin to associate them with nausea and vomiting episodes.

Surroundings:

  • Avoid strong odors.  
  • Don't lay flat for at least two hours after eating.  Rest by sitting up or reclining with your head elevated.
  • Fresh air and loose clothing may be helpful after eating.  
  • Exercising after eating may slow down digestion and increase discomfort.

Distraction:

  • Relax and try to keep your mind off the chemotherapy. Bring soothing music, relaxation tapes, or CD's, with you to chemo.  Perhaps you would like to bring a funny movie to watch during chemotherapy and/or a friend or family member to keep you company.

Other ways to minimize chemotherapy nausea

  • If you are vomiting, stop eating.  Once you stop vomiting, start back on food slowly.  Start with small amounts of clear liquids, such as broth, juice soda, sports drinks, or water.   Then, advance to light, mild foods like jello, bananas, rice, or toast.  Soon, you will be back to solid foods.  
  • Avoid caffeine and smoking.
  • Suck on hard candy, popsicles, or ice during chemotherapy.
  • Take the medications for nausea and vomiting as prescribed by your doctor.  If you are running low, ask for a refill.
  • Notify your nurse or doctor if you feel nauseated during chemotherapy.

Drugs that may be prescribed by your doctor:

When suffering from nausea caused by chemotherapy treatments, your doctor may prescribe drugs such as Emend (aprepitant), Zofran (ondansetron), Kytril (granisetron), Anzemet (dolasetron), or Aloxi (palonosetron).

Your doctor may not prescribe any anti-nausea drugs because not all chemotherapy causes nausea and vomiting.  However, if the chemotherapy is likely to cause nausea and vomiting, your doctor may prescribe one or more of the following common anti-nausea medications: 

  • aprepitant (Emend®
  • dolasetron (Anzemet®
  • granisetron (Kytril®
  • ondansetron (Zofran®)
  • palonosetron (Aloxi®
  • proclorperazine (Compazine®)
  • promethazine (Anergan®),(Phenergan®)
  • lorazepam (Ativan®
  • metoclopramide (Reglan®)
  • dexamethasone (Decadron®
  • famotidine (Pepcid®)
  • ranitidine (Zantac®)

These can be prescribed for you to take before, during, and/or after chemotherapy. As you can see there are many different medications that your doctor can prescribe to control these symptoms.  It may take trying a couple different medications before finding the right match for you.

When to call your doctor or health care professional:

Nausea and vomiting can also be caused by medical conditions unrelated to chemotherapy. Therefore, it is important to call your doctor if:

  • You continue to suffer from chemotherapy-based nausea and vomiting despite taking your anti-nausea medications.
  • Nausea that interferes with your ability to eat.
  • Vomiting 4-5 times in a 24 hour period.
  • Feel bloated.
  • Have pain or a swollen stomach before nausea and vomiting occurs.
  • If you are bothered by side effects from the anti-nausea medications.

Note:  We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website is meant to be helpful and educational, but is not a substitute for medical advice.